Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 6, NWS El Paso, TX

April 12, 2017Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Apr 12, 2017, 5:20 AM MDT for Otero County, New Mexico. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2017, 5:20 AM MDT (11:20 UTC)
Expired
Apr 12, 2017, 5:45 AM MDT
In force
25 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 72 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 11.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
3171 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

203 
WUUS54 KEPZ 121120
SVREPZ
NMC035-121145-
/O.NEW.KEPZ.SV.W.0006.170412T1120Z-170412T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
520 AM MDT WED APR 12 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  North central Otero County in south central New Mexico...

* Until 545 AM MDT

* At 519 AM MDT, a severe thunderstorm was located 5 miles southwest
  of Elk, or 7 miles east of Mayhill, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Mayhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3296 10531 3296 10535 3282 10535 3277 10542
      3291 10551 3308 10532
TIME...MOT...LOC 1119Z 242DEG 19KT 3288 10537 

HAIL...1.00IN
WIND...60MPH
 
$$

BIRD
1 follow-up statement
762 
WWUS54 KEPZ 121142
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
542 AM MDT WED APR 12 2017

NMC035-121148-
/O.EXP.KEPZ.SV.W.0006.000000T0000Z-170412T1145Z/
Otero NM-
542 AM MDT WED APR 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OTERO COUNTY
WILL EXPIRE AT 545 AM MDT...
        
The storm which prompted the warning has moved east out of Otero 
county into southwestern Chavez county. It is just south of Elk and 
highway 82 moving east. This storm remains severe with possible 
large hail and strong winds. The warning for this storm will be 
allowed to expire for Otero county...but remains in effect for 
Chavez county. Additional storms continue to develop across Otero 
county with more expected through the day.

LAT...LON 3296 10531 3296 10535 3282 10535 3277 10542
      3291 10551 3308 10532
TIME...MOT...LOC 1138Z 242DEG 19KT 3286 10541 

$$

BIRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:12 AM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 12, 3:12 AM MDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
312 AM MDT Wed Apr 12 2017

.SYNOPSIS...
Wide range of weather scenarios expected today across the
Borderland as western areas remain quite dry, and eastern areas
gain moisture. In addition an upper-level disturbance is moving in
from the west. For areas west of the Rio Grande the day will be
warm and dry with light westerly winds. For areas east isolated to
scattered showers and thunderstorms are expected to develop
through the day and into the overnight hours. A few storm may
become strong to severe with moderate hail and strong winds.
Thursday should be drier over more of the region with only far
eastern areas keeping storm chances. For the rest of the week and
through the weekend, the region should be dry and warm with mild
to moderately breezy winds under a deep southwest flow pattern.

&&

.DISCUSSION...
Spring "dry-lining" across the heart of the CWFA through the
overnight period tonight as the persistent SE low-level flow
continues to advect Gulf moisture into the eastern 2/3rds of
forecast area. SFC Dewpoints are again on the increase, after an
afternoon mixout, thanks to a strong night push from the east.
Numbers in the 50s E...drop all the way down to the single digits
west of Deming. Models indicate the moisture influx making
westward progression to the continental divide. Short term models
indicate convective initiation overnight...and we are seeing it
begin over E Dona Ana...Otero...and Hudsepth. However they remain
very weak, and of very little duration. Models do show a minor
disturbance tracking over tonight ahead of a Pacific trough due
later. However overnight dynamics look weak, and there is no
strong surface instability. So not a lot to work for convective
development as the moisture is shallow, despite PW gains to near
0.75".

Early today we see the approach and arrival of the main Pac
trough aloft. This feature, along with some surface convergence
keeping a dry-line feature over the eastern CWFA, combined with
surface heating destabilization, should result in a better
convective environment. CAPEs will be in the 500-2000 j/kg
range...and LIs in the -3 to -5 range. The shear-environment will
be in question as the day evolves...as the directional and speed
shear of the morning hours goes away as more southerly and SWerly
winds mix down resulting in a more unidirectional and uniform
wind profile. However a few storms may become severe early day
with some large hail and strong winds. That same mix-down of S/SW
winds will also mix out the moist layer for most areas west of the
Rio Grande. Thus POPs very limited and mostly absent for all
western zones today/tonight. Better and deeper moisture east of
the river means higher POPs and better chances for significant
rain over eastern zones today/tonight.

It appears there will be yet another, albeit weaker, push of
moisture from the east again tonight into Thursday morning.
However the high pressure to our east responsible is backing off
to the east and thus the push is marginal relative to the past two
night. Thus the moisture should hang up over the central CWFA THU
morn and mix out over the far eastern CWFA THU aftn. Thus POPs
trimmed further east with more of the region expected to be dry
and thus no pcpn forecasted. This is also due to the passage of
today's upper trough and a more consistent SW flow pattern and
upper ridge coming over the air to keep the moisture east and
provide a bit of stability aloft.

Beyond Thursday, and through the rest of the forecast cycle the
region will be under a persistent SW flow regime. The pattern will
keep the storm track well north with a quasi-zonal flow keeping
dry and warm conditions over the area. Temperatures will be
fairly consistent day to day with daily highs averaging 5-8
degrees above normal. Moisture will lurk just to our east and a
storm or two creeping in over eastern Otero or Hudspeth counties
can't be totally ruled out, but that doesn't appear likely.

&&

.AVIATION...Valid 11/12Z-12/12Z...
Upper disturbance tracking in from the west...low level moisture
moving in from the east. Dryline setup over the region will mean
dry weather west/storm potential east. The line between the two
should be near TCS...being dry over DMN and storms possible ovr
LRU and ELP. Skies SCT060 BKN250 with winds generally 15010KT to
11014KT thru 15Z-17Z. Thru period...east of TCS/LRU/ELP line...
SCT050CB BKN250 with TSTM and winds generally 12009KT to 18009KT.
Isolated, short-term MVFR or IFR conds near storms. A few storms
may produce hail especially in Hudspeth and eastern Otero
Counties.

&&

.FIRE WEATHER...
Low level moisture has moved into areas east of the continental
divide...and especially east of the Rio Grande. This moisture will
push west TUE night and then mix back east today. In general, the
moisture will be confined to the eastern half of the area where
min RH values will increase through Thursday. Tomorrow min RHs
will be in the 20's and 30's east of the Rio Grande and in the
teens and single digits west of the river. Tonight through
Thursday there will be a chance for thunderstorms, with the best
chance for rain in area mountains and east of the Rio Grande. By
late Thursday/Friday most of the moisture will retreat back east
of the area and rain chances will decrease. As a result min RH's
will drop back into the teens for most locations. Friday into the
weekend deep westerly flow returns allowing for very warm and dry
conditions area wide with strengthening afternoon breezes.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 85  58  87  59 /  30  10   0   0
Sierra Blanca           82  54  82  58 /  50  50  20   0
Las Cruces              83  51  83  50 /  10   0   0   0
Alamogordo              80  53  83  55 /  40  10   0   0
Cloudcroft              56  44  59  42 /  70  30  20   0
Truth or Consequences   81  53  82  54 /  10   0   0   0
Silver City             77  46  77  47 /   0   0   0   0
Deming                  84  47  83  48 /   0   0   0   0
Lordsburg               84  45  84  47 /   0   0   0   0
West El Paso Metro      85  58  85  59 /  20  10   0   0
Dell City               82  56  82  48 /  60  50  20   0
Fort Hancock            88  57  87  56 /  50  40  10   0
Loma Linda              79  55  79  58 /  50  30   0   0
Fabens                  87  58  88  55 /  40  20   0   0
Santa Teresa            84  53  85  53 /  20   0   0   0
White Sands HQ          83  62  83  59 /  20   0   0   0
Jornada Range           83  45  83  47 /  20   0   0   0
Hatch                   85  48  86  48 /  20   0   0   0
Columbus                87  53  87  53 /   0   0   0   0
Orogrande               84  57  84  57 /  30  20   0   0
Mayhill                 67  46  72  45 /  70  30  20   0
Mescalero               68  46  71  45 /  60  20  10   0
Timberon                65  47  68  41 /  70  30  10   0
Winston                 75  36  77  40 /  10   0   0   0
Hillsboro               80  46  80  48 /   0   0   0   0
Spaceport               82  46  83  48 /  20   0   0   0
Lake Roberts            76  27  76  32 /   0   0   0   0
Hurley                  78  42  77  45 /   0   0   0   0
Cliff                   82  38  82  40 /   0   0   0   0
Mule Creek              79  44  79  45 /   0   0   0   0
Faywood                 79  49  79  49 /   0   0   0   0
Animas                  87  45  88  48 /   0   0   0   0
Hachita                 85  45  87  47 /   0   0   0   0
Antelope Wells          86  47  87  48 /   0   0   0   0
Cloverdale              82  51  82  49 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14-Bird
Hazardous weather outlook, Apr 11, 6:51 AM MDT, 22 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
651 AM MDT Tue Apr 11 2017

NMZ401>417-TXZ418>424-121300-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
651 AM MDT Tue Apr 11 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Moisture is moving back into the region today and this moisture
will help fuel thunderstorms late tonight. The best chance for
rain will be east of the Rio Grande. A few storms may be strong
and produce hail, one inch or larger and brief heavy rains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Our rain chances will stick around through Wednesday night. For
Friday through Monday we will be dry and warm.

.SPOTTER INFORMATION STATEMENT...

If spotter receive hail or other significant weather, please
report it to the office via our 800 spotter number or via twitter
using our office username @NWSElPaso

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:28 AM MDTAreal Flood AdvisoryEPZOtero3 hr
Apr 12, 11:13 AM MDTSpecial Weather StatementEPZ62 min
Apr 12, 12:04 PM MDTSevere Thunderstorm WarningEPZOtero41 min
Apr 12, 12:29 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Apr 12, 12:45 PM MDTSpecial Weather StatementEPZ45 min
Apr 12, 12:51 PM MDTSevere Thunderstorm WarningEPZOtero39 min
Apr 12, 1:12 PM MDTSevere Thunderstorm WarningEPZOtero48 min
Apr 12, 1:29 PM MDTSevere Thunderstorm WarningEPZOtero46 min
Apr 12, 1:53 PM MDTSevere Thunderstorm WarningEPZOtero52 min
Apr 12, 2:00 PM MDTSpecial Weather StatementEPZSierra45 min
Apr 12, 2:09 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Apr 12, 2:11 PM MDTSevere Thunderstorm WarningEPZOtero49 min
Apr 12, 2:12 PM MDTSevere Thunderstorm WarningEPZSierra63 min
Apr 12, 2:16 PM MDTSevere Thunderstorm WarningEPZSierra44 min
Apr 12, 2:58 PM MDTSpecial Weather StatementEPZOtero47 min
Apr 12, 3:03 PM MDTSevere Thunderstorm WarningEPZOtero21 min
Apr 12, 3:50 PM MDTSevere Thunderstorm WarningEPZOtero40 min
Apr 12, 4:59 PM MDTSevere Thunderstorm WarningEPZOtero, Sierra46 min
Apr 12, 5:01 PM MDTSpecial Weather StatementEPZOtero44 min
Apr 12, 5:29 PM MDTSevere Thunderstorm WarningEPZOtero61 min
Apr 12, 5:55 PM MDTSevere Thunderstorm WarningEPZOtero32 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.